Medical Questions > Mental Health > Bipolar Disorder Forum

Bipolar Medication and twitching

When I first switched from Limectal to Depakote and Seraquil I noticed about two weeks after starting Dep=750mg and Sera=50mg daily, my muscles were starting to twitch. First my shoulders, then my neck and arms, then my legs. Well, due to walking around like a zombie, I asked my doc if she could cut me back a bit. So she took one of each away. Within a week I noticed the twitching had stopped. I stayed on that dose for about 2 weeks before I starting noticing a pretty obvious change in my moods and cycling. I was starting to feel more and more depressed and my mood swings seemed to be coming back full round. Two days ago, I went back on my old dose and sure enough, back came the twitching. Only when I lay down and rest.
Just wondering, has anyone else on this duo had this muscle twitching. I am sure it is neurological and nothing to worry about. It just that is so bothersome when trying to get to sleep.

Thanks for any reply in advance,
Carrie
Did you find this post helpful?
First Helper Wewillbehealed
|

replied July 1st, 2008
Extremely eHealthy
I suspect the culprit is depakote. This is a side effect of depakote. Did you tell your doc about this? This should subside over time, providing you are not toxic. You should have depakote levels checked every 3-4 weeks. Ask you doc what they recommend for checking the levels.

I don't have any solutions for the twitching. I wish I did. If I think of something I'll let you know.
|
Did you find this post helpful?

replied July 1st, 2008
Extremely eHealthy
Sure do antigone. Have level cheaked every 4 week and so far so good. I kinda thought is was the depakote also. I will let her know when I see her in two more weeks. I go for labs next week sometime. I will say this much. It is nothing I feel anxious over. As long as I don't go into full blown Grand Mal Siezures I am not to worried. Between you and me, I am more worried about the "Breuwie" I hear in both my ears when I lay down at night. Had a small subacacnoid hemorage in 2003, so what I am hearing gets me thinking of carodid blockage. I do have a few white matter liesons and they have r/o MS. So, I may just wind up in the cardiologist office instead. I just had spinal surgery in Feb. What next?

Carrie
|
Did you find this post helpful?

replied July 1st, 2008
Extremely eHealthy
Carrie,

It is never ending, isn't it? I would see a cardiologist about the bruit you are experiencing. As far as the tremors go I don't think you are at risk for seizures unless you abruptly stop taking the depakote.

How are you feeling with your back now? Any more pain?
|
Did you find this post helpful?
Users who thank antigone for this post: CarolDiane 

replied July 2nd, 2008
Extremely eHealthy
Hi antigone
Actually, I went back down to the dropped dose she had set me on. And believe it or not, the twitching stopped and the bruit stopped. Funny feeling that extra dose of Depakote might have just put me over the edge justg enough. I am hypertensive also. I had a stress test w/o thalium a few years back. Doc did not see to much wrong with it, even being a smoker at the time. Heart rate got up to 140+ with no problem. Only thing I really have that I know of is a small tricuspid regurge.
I may have found the culprit like you said. Depakote could well be the cause for some artery dialation also. I am on broncho dialators for my asthma and mild/moderat COPD. So, in saying that, ya never know with all the stinking meds I am on. I try my best to go through all the clinical studies and side effects before I start or fill any new med. I have refused to take many new ones believe me.
Back is doing great. Wheened off my Codine almost completely now. Only take a half if I do some yard work where I have to bend alot. Surgical site and cement is a mirical IMHO. It does get a little tender if I am leening back on something hard for to much time. Other then my stupid anxiety and panic attacks. I feel great!
Thanks girl for caring,
Carrie
|
Did you find this post helpful?

replied July 4th, 2008
Extremely eHealthy
So glad to hear your back is good. Some people get relief with surgery and others find nothing changes. You had a good surgeon!

Sounds like the depakote was the problem. That is an easy fix. Glad it was nothing more.

You inspire me, lady! You give so much to others and have so much on your own plate. I want to grow up and be like you!
|
Did you find this post helpful?
Users who thank antigone for this post: CarolDiane 

replied July 4th, 2008
Extremely eHealthy
You words are also an inspiration antigone. Yes, I must admit untill recently I was really a basket case. I wish I could live up to your warm and kind words. I have to try so hard now due to the fact my son Chris is having his share of problems too. No only physically (with his back) but mentally also. He has been on anti-depressents for the last year. With me out of work and him and my oldest son Marc taking the brunt and the burdun of having to foot the bills. I have to be strong for Chris. I am the only support he has right now. His dad and step mom are a big part of the problem.
That is why ehealth has helped me so very much and the member have to realize that supports and moderators are no different or important then they are. We just might have a little more up front and personal life with some of these illnesses and disorders. I would not be where I am today if not for the compassion of this board.
I am sure there are some out there that dislike me for some reason. But, I am just an everyday person with just a little more then everday problems. My whole (mom's side) was or still is in health care. My greatgrandmother was a midwife, my mom worked in the OR and my sis is an LPN. I guess it runs in the family. Wink
|
Did you find this post helpful?

replied August 18th, 2008
I use Invega and mt tremors have nearly been gone. The medicine is similar to Risperdal but has less side effects , sexuality included. doctor
|
Did you find this post helpful?

replied September 26th, 2011
twitches
I don't have any of the other 'trwitches', but my jaw shakes when I am stressed, also my left eye twitches. Which is distressing, since my outward appearance is crucial to my work (social work), and it sort of looks like I am not in control.

I take:
1000 mg epival
2500 mg metformin (diabetes)
100 seraquel(25's as needed)
80 mg prozac

Sometimes I feel like I am at the end of my string, but no one who isn't bipolar, knows what that feels like. I just want to hide in my blankets all day. But I get up. I moved to europe for a masters program, I force myself up. But the twitching makes me want to go off the meds.

opinions?
|
Did you find this post helpful?

replied August 16th, 2012
In most bipolar cases going off meds is like starving the brain of necessary chemicals. It's brain food really. I'm dealing with similar symptoms as you and trying to get back into school. Hold on for the right med combination. Your gonna make it!
|
Did you find this post helpful?
Must Read
Do you know what bipolar is exactly? And what types of bipolar do doctors classify and diagnose? Learn more basics about bipolar disorder here....
Can stress put you at risk of developing bipolar disorder? Read here for information on risk factors which increase the likelihood that someone becomes bipolar....
Bipolar is difficult to diagnose as an illness ... but bipolar symptoms are usually accompanied by extreme changes. What are the symptoms of bipolar disorder?...